Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 11 of 11 Posts

·
Registered
Joined
·
267 Posts
Discussion Starter · #1 ·
I have never taken any of those fiber powders, I decided to buy some to try, but then I read a caution saying you must drink a lot of water to prevent ::choking::. I'm just paranoid that I'll choke, to anyone, am i overreacting? should I down 5 glasses of water right after?
 

·
Registered
Joined
·
34,955 Posts
I think 5 glasses after would be seriously over-reacting. Besides, you might pop from the water.Make sure you use the full amount of water recommended with the powder (if it says dissolve in 8 oz use the full 8 oz). Drinking a small glass of water right afterwards probably wouldn't be a bad idea but I have never found it to be necessary.Especially if you have constipation make sure you drink adequate water during the day. The colon removes water from the stool and if you get dehydrated the body takes the water from the stool making it harder, and harder to pass. 64 oz is generally considered sufficient, unless you do a bunch of sweating.K.
 
G

·
I had a hard time starting to take metamucil but was forced to do it because of an anal fissure. I was afraid of the same things you are but have been doing it for the past 20 days and it helps alot to relieve my C. It tastes odd but you dont choke. I drink another cup of water afterwards as is recomended. It turns into a gelly in your system and cleans things out and pushes things along. You will have some extra gas until you get used to it. I started with one heaping teaspoon.
 

·
Registered
Joined
·
54 Posts
I put the Metamucil in an 8 ounce glass of OJ, I never choked. I chugg it though. I never needed to drink water afterward. However, right after I drink it I feel bloated already.Good Luck!
 

·
Registered
Joined
·
414 Posts
Hello! My GI doctor told me I could take Fibercon (or the generic from Wal-mart or where ever) with a big glass of water rather than mixing and mixing and drinking and drinking that dang Metamucil!!! I find that if I take ONE tablet with a big glass of water it ususaly 'clears me out' in a day or so... and recently I found FiberChoice which are these wafery orange tablets that are quite tolerable that you don't have to take iwth water at all... although I drink some after just in case. Try the Fibercon if you can't tolerate drinking the grainy powder... and oh,,... you won't choke... it is just kind of grainy... just mix it with enough water!Good luck!Jill
 
G

·
I mixed metamucil with orange juice also and it wasn't so bad.It made me feel 10X worse though. I'm wondering if I should try the fiber pills instead?
 

·
Registered
Joined
·
34,955 Posts
Fiber products with psyllium (like metamucil and others) can cause some people to be very gassy for the first week or two of taking it. Other fiber types (pills usually don't use psyllium and some powders do not as well) are better tolerated by some people.K.
 

·
Registered
Joined
·
2,243 Posts
Are you C or D, or both? I tried metamucil and it helped some but the GAS-whewwee, it was BAD. I switched to citrucil and it is 100% better. Little gas, but not bad. It has no psylium in it. But do drink lots and lots of water.
 

·
Registered
Joined
·
267 Posts
Discussion Starter · #10 ·
so if I take a small glass of the powder stuff once, how should i expect to feel throughout the next 2 days? I don't want to take anything like that and then have to go to work bright and early the next day feeling horrible.
 

·
Registered
Joined
·
34,955 Posts
Well it is hard to know for sure as everyone is a bit different. Given that, I have the following to say.It should not effect alertness or how you sleep. Basically what the fiber powder does is replace something that used to be in our diets before we learned to process all the goodness out of it. If it is a product that can make you more gassy (like psyllium based products) you may have symptoms of gas for the first couple of weeks of sustained use. For most people this symptom subsides (I find Gas-X or products like it helps with that, and they have no known side effects so they seem pretty safe). If gas in the GI tract makes you very uncomfortable, I would stick with non-psyllium based products.What usually happens as you increase fiber is that your stools have more bulk. So if you are D they are more solid, if you are constipated they are softer and easier to pass. (the fiber absorbs the excess water in the colon and with Constipation it prevents the colon from removing as much water from the stool). How long it takes to see a difference in them will depend on your transit time, and the dose you are taking. If you are ramping up the dosage slowly you may not notice much of a difference.For some people adding fiber can bother their IBS. When I had mild symptoms (most of my life) it made me feel better. Once my IBS got severe (major league double over clutching the belly spasms) fiber seemed to make my cramping slightly worse. Now that I am back to mild it helps.K.
 
1 - 11 of 11 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top